Colorado, 2012Winter Storm in Colorado, January 21 to 22, 2012
January 21 to 22, 2012 · NWS PUB · 3 events in 3 counties and zones
A storm system moving across southern Colorado produced locally heavy snow in combination with strong winds. including Monarch Pass and Wolf Creek Pass.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system moving across southern Colorado produced locally heavy snow in combination with strong winds. Across the higher elevations of the Mosquito and eastern Sawatch Range...and eastern San Juan Mountains more than 8 inches of snow fell...including Monarch Pass and Wolf Creek Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 21, 10:48 AM MST, 1 hour 12 minutes earlier.
Area forecast discussion, Jan 21, 10:48 AM MST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1048 AM MST SAT JAN 21 2012
.AVIATION...
SFC TROF DEEPENING TO THE LEE OF THE SE MTS WILL KEEP WINDS AT KCOS
AND KPUB FROM A SOUTH TO SOUTHEAST DIRECTION THROUGH THE DAY WITH
WINDS INCREASING THROUGH THE AFTN. STRONGER WSW WIND GUSTS IN
EXCESS OF 40 KTS SHOULD STAY EAST OF BOTH TAF SITES THROUGH THE
AFTN. AS UPPER LEVEL JET APPROACHES THE AREA...SHOULD SEE WINDS
INCREASE ALOFT ACROSS THE AREA LEADING TO POTENTIAL FOR LOW LEVEL
WIND SHEAR AT KCOS TERMINAL AFTER 01Z. SHOULD SEE WIDESPREAD WEST
TO NW WINDS SPREAD IN AFTER 05Z TO BOTH TAF SITES WITH POTENTIAL
FOR GUSTS AROUND 30-35 KTS AS SYSTEM CROSS THE MTS.
KALS WILL SEE WINDS REMAIN LIGHT UNTIL 19-20Z WHEN WINDS PICK UP
FROM THE SW WITH GUSTS TO 35 KTS. COULD SEE SOME VCSH NEAR KALS
TERMINAL FROM 06Z-12Z. WINDS WILL INCREASE AGAIN DURING THE LATE
MORNING/EARLY AFTN ON SUN FROM THE NW. -KT
&&
.PREV DISCUSSION... /ISSUED 1002 AM MST SAT JAN 21 2012/
UPDATE...
FORECAST LOOKS ON TRACK. MAIN CHANGES WITH LATEST UPDATE WAS TO
BRING IN CURRENT OBSERVATIONS AND TO INCREASE CLOUD COVER SOME. AS
FOR WINDS...12Z LOCAL 4KM WRF MODEL RUN IS COMING IN AND SO FAR
LOOKS A LITTLE LIGHTER WITH WIND GUST POTENTIAL ACROSS WESTERN EL
PASO COUNTY THROUGH 22Z. WINDOW FOR BEST MTN WAVE DEVELOPMENT
APPEARS MORE NARROW IN DURATION FROM WHAT PREVIOUS RUNS YESTERDAY
HAD SHOWN. STILL LOOKS LIKE BEST POTENTIAL WILL BE BETWEEN 21Z-00Z
FOR THE SE MTS/ADJACENT LOWER ELEVATIONS. AFTER 00Z...SOUNDINGS
IN NAM12 SHOW MORE FORWARD SHEAR AND MTN TOP INVERSION ERODES AS
CAA ALOFT WITH UPPER TROF MOVES IN. THERE MAY BE A LONGER DURATION
FOR MTN WAVE POTENTIAL FARTHER SOUTH TO THE LEE OF THE SANGRES.
ALL IN ALL...CURRENT HIGH WIND WARNING AREA LOOKS GOOD AND WILL
CONTINUE TO MONITOR AS HIGH RES WRF RUN CONTINUES TO TRICKLE IN.
-KT
PREV DISCUSSION... /ISSUED 411 AM MST SAT JAN 21 2012/
SHORT TERM...
(TODAY AND TONIGHT)
.SNOW FOR THE MOUNTAINS TODAY...
.STRONG WINDS WEST OF INTERSTATE 25...
IMPRESSIVE STORM NOW TAKING SHAPE OVER THE CA COASTLINE THIS MORNING.
BAROCLINIC DEVELOPMENT QUITE EVIDENT ON SAT IMAGERY...WITH A 150 KT
UPPER JET NOW IMPINGING ON THE COAST. THE BULK OF THIS ENERGY WILL
MOVE THROUGH NM TONIGHT. EXPECT A NUMBER OF IMPACTS AHEAD OF THE
TROUGH THIS AFTERNOON...BEGINNING WITH MDT TO HEAVY WIND-DRIVEN SNOW
ALONG THE CONTDVD...THEN SOME SHSN AND MORE WIND OVR THE ERN RANGES
AND ADJACENT PLAINS LATER TODAY AND THIS EVE.
A RELATIVELY COOL START OVER THE LOWER ARKANSAS THIS MORNING...WITH
TEMPS CURRENTLY IN THE LOWER TO MID 20S. MIXING WILL QUICKLY BOOST
THE TEMPS THIS MORN...AND EXPECT HIGHS OVER THE PLAINS TO ONCE
AGAIN BE WELL AVERAGE...GENERALLY IN THE 50S TO LOWER 60S.
SNOW OVR THE DVD WILL START IN EARNEST AFTER 18Z...AS BAROCLINIC
LEAF OVR THE GREAT BASIN MOVES INTO WRN CO. CURRENT WINTER HIGHLITES
LOOK ON TRACK. EXPECT 8-16 INCHES FOR THE SAN JUANS AS 50KT SW WINDS
SWING THRU THE 4 CORNER REGION TODAY. AS WINDS SHIFT TO THE W AND NW
LATER TODAY...FOCUS WILL SHIFT TO THE SAWATCH RANGE...WHICH SHOULD
ALSO SEE ACCUMS IN THAT RANGE LATER TODAY AND TONIGHT. ADDING TO THE
SNOWFALL...GUSTY WINDS WILL RESULT IN NEAR WHITE-OUT CONDITIONS AT
TIMES...AND THERE WILL BE HAZARDOUS TRAVEL CONDITIONS FOR THE PASSES.
ERN RANGES MAY SEE SOME LIGHT ACCUMS OVERNIGHT...BUT BULK OF THE SNOW
WILL FALL OVR THE DVD.
HIGH WIND POTENTIAL IS A LOT MORE PROBLEMATIC. HIGH RES WRF AND HRRR
ARE PRETTY SIMILAR IN THE WIND FIELD FOR TODAY AND THIS EVENING. IT
LOOKS WINDY...ESPECIALLY FOR THE HIGHER ELEVATIONS...BUT GUIDANCE
DOES NOT SUPPORT WIDESPREAD DAMAGING WINDS FOR THE PLAINS. MOUNTAIN
WAVE POTENTIAL LOOKS LIMITED. THERE IS A SHORT WINDOW OF REVERSE
SHEAR THIS AFTERNOON AND EVE...BUT TIMING IS SUCH THAT MT TOP
INVERSION REMAINS WEAK...AND WINDS BEGIN TO DISSIPATE AFTER 03Z THIS
EVE. COULD SEE SOME LOCAL HIGH WIND GUSTS...BUT DOES NOT LOOK LIKE
A WIDESPREAD EVENT. BEST CHANCE OF HIGH WINDS APPEARS TO BE JUST E
OF THE RAMPARTS IN THE USUAL FAVORED SPOTS...AND THE HUERFANO BASIN
ALONG WITH THE GAP AREAS ALONG AND W OF INTERSTATE 20...S OF CO CITY.
BASED ON LATEST DATA...WILL TRIM BACK THE HIGH WIND WARNING TO LEAVE
OUT THE ZONES THAT ARE MOSTLY E OF I0-25. ALSO WILL END THE HAZARD AT
06Z. WILL HAVE TO MONITOR THE WINDS CAREFULLY THIS AFTERNOON.
TEMPS TONIGHT WILL ALSO BE CHALLENGING. KPUB AND KCOS WERE 15-20
DEGREES ABOVE MOS FORECAST VALUES LAST NIGHT...AND W WINDS ARE AGAIN
PROGGED TO BLOW MOST OF TONIGHT ALONG THE I-25 CORRIDOR. IF WINDS
DIE OUT...COULD SEE A RAPID FALL TO MOS VALUES SUN MORNING. SUSPECT
THERE WILL BE ENOUGH WINDS TO KEEP TEMPS WELL ABOVE MOS...SO HAVE
RAISED MINS ABOUT 5-8 DEG OVER THE LEE SLOPES AND ADJACENT PLAINS
TONIGHT. SHOULD BE A BUSY DAY OF WX AHEAD. 44
LONG TERM...
(SUNDAY THROUGH SATURDAY)
.FIRST SYSTEM EXITING EARLY SUNDAY AND NEXT (WEAKER) SYSTEM MOVES
IN FOR TUESDAY...
SUNDAY...C MTN SNOWS WILL STILL BE ONGOING EARLY IN THE MORNING AND
WILL GRADUALLY DECREASE AS THE DAY PROGRESSES. OVER THE
PLAINS...MAIN CONCERN THIS DAY WILL BE GUSTY NORTHWEST WINDS ALL
AREAS...WITH THE STRONGEST WINDS OVER THE FAR EASTERN PLAINS. ALONG
THE I-25 CORRIDOR EXPECT NW WINDS OF 25 TO 35 MPH WHILE FARTHER
WEST WINDS COULD GUST TO 50 MPH IN PLACES. WE COULD SEE SOME LIGHT
PRECIP OVER THE FAR E PLAINS EARLY IN THE DAY. RH VALUES APPEAR TO
BE TOO HIGH TO WARRANT ANY FIRE WX CONCERNS ATTM.
NEXT WX SYSTEM WILL BE MOVING INTO THE HIGH COUNTRY LATE MONDAY.
SIMULATIONS ARE NOW SHOWING THIS SYSTEM IS FCST TO TRACK A BIT
FARTHER SOUTH AND THIS MAY MEAN WE WILL SEE LESS OF AN IMPACT OVER
OUR REGION. I STILL BELIEVE WE WILL SEE MTN SNOWS (3-6") BUT THE
CHANCE OF PRECIP ON THE PLAINS APPEARS TO BE DECREASING. FOR NOW
KEPT BEST POPS FOR THE PLAINS/E MTNS ALONG THE RATON MESA REGION AND
E FACE OF THE S SANGRES. WE WILL STILL LIKELY SEE QUITE A BIT OF
CLOUDS ON THE PLAINS TUESDAY. TEMPS WILL BE ABOUT 10F COOLER ON TUE
AS COMPARED TO MON.
AFTER THIS SYSTEM GOES BY FLOW SWITCHES TO WESTERLY AND WEAKENS
DURING THE MID WEEK PD. IT SHOULD BE DRY ALL AREAS. TEMPS SHOULD BE
SEASONABLE.
FOR LATE IN THE WEEK BOTH GFS AND EC BRING A WEAK SYSTEM DOWN ACROSS
THE STATE. HAVE INCREASED CLOUDS TOWARDS THE WEEKEND BUT KEPT POPS
"SILENT" FOR THIS FCST PACKAGE. LATER SHIFT MAY NEED TO INCREASE
POPS IF SIMULATION TRENDS CONTINUE. \/34
AVIATION...
MAIN CONCERN THIS MORNING IS A LOCALIZED AREA OF STRATUS THAT HAS
DEVELOPED E OF THE RAMPARTS OVER W EL PASO AND PUEBLO COUNTIES. THIS
HAS DEVELOPED IN RESPONSE TO PRESSURE FALLS ASSOCIATED WITH THE
APPROACHING STORM NOW OVER CALIFORNIA. EXPECT PERIODS OF IFR THIS
MORNING...BUT CIGS SHOULD MIX OUT AFTER SUNRISE AS WINDS BEGIN TO
INCREASE. CONCERN THEN SHIFTS TO HIGH WIND POTENTIAL THIS AFTERNOON
AND EARLY EVENING...AS A STRONG JET STREAM BEGINS TO MOVE INTO NM.
AT THIS TIME...HIGH WINDS ARE EXPECTED TO REMAIN MOSTLY W OF
I-25...BUT SOME MT WAVE ACTIVITY COULD POTENTIALLY SPREAD EWD LATER
THIS AFTERNOON OR EVEN TONIGHT. OVER THE CONTDVD...EXPECT NR ZERO
VISIBILITY AT TIMES LATER TODAY WITH STRONG W WINDS AND MDT
SNOWFALL. 44
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 9 AM MST SUNDAY FOR COZ059.
HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING FOR COZ072>083-
087.
WINTER STORM WARNING UNTIL 9 AM MST SUNDAY FOR COZ058-060.
WINTER STORM WARNING UNTIL 5 AM MST SUNDAY FOR COZ066-068.
&&
31/23
Hazardous weather outlook, Jan 21, 6:41 AM MST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
641 AM MST SAT JAN 21 2012
COZ058>089-093>099-221345-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
641 AM MST SAT JAN 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
THE FIRST OF TWO STORM SYSTEMS WILL IMPACT THE REGION TODAY.
MODERATE TO OCCASIONALLY HEAVY SNOW WILL SPREAD OVER THE SOUTHWEST
AND CENTRAL MOUNTAINS AND ADJACENT LOWER ELEVATIONS THROUGH EARLY
SUNDAY. TOTAL SNOWFALL ACCUMULATIONS OF 8 TO 16 INCHES WILL BE
POSSIBLE ACROSS THE HIGHER ELEVATIONS OF THE SAWATCH AND MOSQUITO
RANGES AND THE EASTERN SAN JUANS. LESSER AMOUNTS OF 6 TO 10 INCHES
WILL BE POSSIBLE FOR THE LA GARITAS...AND 4 TO 8 INCHES POSSIBLE
ACROSS CENTRAL LAKE COUNTY. GUSTY WESTERLY WINDS OF 30 TO 50 MPH
WITH GUSTS TO IN EXCESS OF 60 MPH AT TIMES WILL CAUSE AREAS OF
BLOWING AND DRIFTING SNOW THROUGH SUNDAY MORNING RESULTING IN
WHITE OUT CONDITIONS AND TREACHEROUS DRIVING CONDITIONS. THIS SAME
SYSTEM WILL PRODUCE STRONG DAMAGING WINDS ACROSS THE SOUTHEAST
MOUNTAINS AND THE LOWER ELEVATIONS ALONG AND WEST OF INTERSTATE
25. GUSTS TO AROUND 60 TO 75 MPH WILL BE POSSIBLE ACROSS THE LOWER
ELEVATIONS...WITH LOCALIZED GUSTS TO AROUND 80 MPH OR HIGHER ACROSS
THE HIGHER PEAKS...AND WIND PRONE AREAS ALONG THE LOWER EASTERN
SLOPES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER PACIFIC WEATHER SYSTEM WILL MOVE ACROSS THE REGION MONDAY
NIGHT INTO TUESDAY. THIS SYSTEM WILL LIKELY BRING SEVERAL INCHES OF
SNOW TO THE MOUNTAINS ALONG THE CONTINENTAL DIVIDE. SOME LIGHT SNOW
WILL ALSO BE POSSIBLE ACROSS THE EASTERN MOUNTAINS...THE I-25
CORRIDOR REGION AND THE RATON MESA.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE ALONG AND WEST OF INTERSTATE 25 TODAY AND TONIGHT.
44/34
In the hours before
Local storm report, Jan 21, 11:16 AM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1116 AM MST SAT JAN 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM NON-TSTM WND GST PIKES PEAK 38.84N 105.04W
01/21/2012 M81 MPH EL PASO CO MESONET
MEASURED BY PIKES PEAK WEATHER STATION.
&&
KTWinter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft
- When
- January 21, 12:00 PM MST to January 22, 10:00 AM MST
- Where
- Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.202, -106.345 (the zone’s center; the record gives no point)
Winter Storm, Eastern Sawatch Mountains Above 11000 Ft
- When
- January 21, 12:00 PM MST to January 22, 10:00 AM MST
- Where
- Eastern Sawatch Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.677, -106.274 (the zone’s center; the record gives no point)
Winter Storm, Eastern San Juan Mountains Above 10000 Ft
- When
- January 21, 1:00 PM MST to January 22, 7:00 AM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, January 21, 20122 deaths · 2 injured · 10 events
- Winter Weather in Delaware, January 21, 20121 death · 11 injured · 4 events
- Tornadoes and Flash Flooding in Georgia, January 21, 2012$6.9 million · EF1 · 24 events
- High Wind in California, January 21 to 23, 20124 injured · $600,000 · 86 kt wind · 8 events
- Winter Storm and Flooding in Utah, January 21 to 22, 2012$130,000 · 63 kt wind · 15 events
- Hail and Damaging Wind in Tennessee, January 21, 2012$62,000 · 1 in hail · 5 events
- Dust Storm and Heavy Snow in California, January 21, 2012$55,000 · 55 kt wind · 4 events
- Flash Flood and Hail in Nevada, January 21, 2012$41,000 · 66 kt wind · 6 events
- Flooding in Idaho, January 21, 2012$46,000 · 2 events
- Hail and Damaging Winds in Georgia, January 21, 2012$26,000 · 1.75 in hail · 12 events
- Winter Weather in New Jersey, January 21, 201221 events
- Heavy Snow and Winter Weather in Massachusetts, January 21, 201218 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363157, 363158, 363159.